World health watchdog warns of addiction risk for Prozac users — (The Independent)

Original article no longer available

The Independent

By Robert Mendick

29 April 2001

Prozac, billed for years as a harmless wonder drug, often creates more problems than the depression it is supposed to be treating, warns the head of the World Health Organization’s unit monitoring drug side-effects.

Professor Ralph Edwards says Prozac and drugs similar to it are overprescribed. A league table of withdrawal and dependency side-effects, published by the WHO, shows that drugs including Prozac and Seroxat [Paxil] have produced far more complaints from patients than old-fashioned tranquillisers prescribed by doctors in the 1970s. Campaigners say this proves that the drugs called SSRIs (selective serotonin reuptake inhibitors), including Prozac, are more addictive than tranquillisers such as Valium.

“SSRIs are probably over-used,” says Professor Edwards. “They are used for relatively minor psychiatric problems, and the issue of dependence and withdrawal has become much more serious. You risk creating a greater problem. For serious psychiatric problems, it is worth the risk. But if you are just tired or going through a bad patch, well, people get over that without medication.”

A spokeswoman for Eli Lilly, makers of Prozac, accepted there are potential side-effects including head-aches, dizziness, sleeplessness and nausea but added: “The benefits of Prozac far outweigh the downsides. Extensive scientific and medical experience has demonstrated that Prozac is a safe, effective antidepressant that is well-tolerated by most patients.”

Prozac has been taken by an estimated 35 million people worldwide since its launch a decade ago. But the reputation of SSRIs as wonder drugs is being questioned. Research by Dr David Healy, at the University of Wales, appeared to show that two people in a trial group of 20 became violent after taking an SSRI.

Dr Healy’s research may be presented as evidence in a High Court case being brought by the family of Reginald Payne, a retired teacher who was taking Prozac when he killed his wife then jumped off a cliff. The family is suing Eli Lilly, claiming negligence and saying the pharmaceutical firm failed to warn Mr Payne of side-effects, which they say include suicidal and violent behaviour.

The experiences of Ramo Kabbani on Prozac prompted her to set up [a] Prozac Survivors Support Group. In two years, it has taken 2,000 calls. Ms Kabbani claims SSRI withdrawal causes side-effects ranging from flu-like symptoms such as dizziness and aching muscles to suicidal tendencies. She began taking Prozac to combat depression after the death of her 27-year-old fiance from a heart attack.

“The medication stopped me working through the feelings of grief which had caused the depression.” she says. “When I came off Prozac I became super-sensitive and very emotional. I found it worse going through withdrawal than going through the depression.”

Council for Involuntary Tranquilliser Addiction 0151 949 0102; Prozac Survivors Support Group 0161 682 3296.